I think it is a cruel joke that these chemo drugs play on patients. Once the fog begins to clear and the high from the steroids wears off, you think you are on the path to see the wizard for the magic is about to happen. Then, all of a sudden the palms of your hands are bright red and you have a strange sensation in your feet. For me, I was so happy to be able to breathe that I just ignored it. I started my practice of walking down the hill from my house to the elementary school. This walk I took for granted all the years prior to having cancer. I can see Alex and I among my neighbors walking down the hill. Such great memories and who knew I would be going in slow motion down the hill. On my exit, I did see friend who honked and waved in excitement. They couldn’t believe their eyes and I couldn’t believe mine either as I creepy crawled down the hill. My goal was to make it down the hill and back up. It is 2.4 miles round trip. The up factor never was easy even when I did it every single day with Alex in elementary school. Of course, this included times when I had to walk way behind him. I was proud to be walking, breathing, and moving without the weight of 12lbs of malignant fluid burdening my body and mind. I almost skipped down the hill. I did ignore the shooting pains in my feet because I first explained it by the reason that I had not really moved for months and walking down and up hill was hard on the feet. Then, my detective husband noticed my movement was slowing down and I could not even keep up at a snails pace. Again, I ignored the obvious signs and symptoms of hand and foot syndrome. I finally did the google search on the chemo drug and listed in bold was the 70% hand and foot syndrome ONE WEEK or more after the dose of chemo. WHAT? So glad to be learning this NOW. Lucky for me, I made it through Greece, Croatia, Turkey, and Italy with this and had potions and lotions for this ailment. I started my day with putting numbing cream on the feet. Yes, this is NOT what it’s purpose is, but I have to continue my exercise plan before tomorrow’s chemo. With bounce in my step and the clouds disappearing to the glorious sunshine and perfect 70 degree weather, I floated down the hill not feeling my feet at all. It is a strange sensation especially since I had to tell myself that my feet were there. Once it started wearing off, I soaked my feet, more lotions and potions to begin my day.
Don’t think my cancer job is over. It continues with more claims not being paid by insurance along with the big interpretation of the results of all the samples taken back in August. It seems that my sample doesn’t follow the average ovarian cancer patient because why would it? The reports provide conflicting messages that the drug that I am currently on will work, but eventually these cells would be resistant or would they? These are all reports at the cutting edge of cancer treatment which tries to create a picture as to what drugs will and will not work on the cells. Of course, this may be fine in the lab, but a real person is another thing. All interesting info, but you have to try to not get too caught up in the “story”. Lucky, we have researchers on my team who have been there for me since the beginning because I am outside the bar chart of ovarian cancer patients and mostly because they really care. Much time was spent discussing this and many ideas, some of the same were discussed. The next plan must start moving ahead because this is the game I play along with my rock star husband who is always 5 steps ahead and really understands all the cytology and language of these cancer cells gone wild. Gotta a love a man who can understand that!
Tomorrow is my visit to start the drug combo again and countdown to Alex’s bar mitzvah continues. I cannot explain how happy I am that I am getting chemo this week instead of next week. Yes, that may sound strange, but I plan on being fully present for the event. Looking forward to enjoying every second. Until then, the fog may enter, but the sunshine is just around the corner. Find your sunshine-hey, eat some candy corn, apples, or anything Halloween. You are never to old for a pumpkin patch! If you live around here, go to Tanaka and pick yourself some fresh carrots and a pumpkin from their patch. Make your kids go even if they are whining and wish they were with “their friends”. Take some photos and compare them to old ones. Just enjoy the moment…
Hagop Kantarjian: High cancer drug prices are harming patients because either you come up with the money, or you die.